Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jun 27, 2018, 4:21 PM EDT for Davidson County, Randolph County, North Carolina. It was in force for 84 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2018, 4:21 PM EDT (20:21 UTC)
- Expired
- Jun 27, 2018, 5:45 PM EDT
- In force
- 84 min
- Issued by
- NWS Raleigh, NC
Counties Davidson County, NC, Randolph County, NC
The radar
The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 5:08 PM EDT | TSTM WND DMG | 3 Wnw Plyler, NC | TREE DOWN AT OLD CONCORD RD AND FLINT RIDGE RD. |
| Jun 27, 5:25 PM EDT | TSTM WND DMG | Albemarle, NC | TREE DOWN ON N 10TH ST AND AVONDALE AVE IN ALBEMARLE, WHICH FELL ON A POWER LINE. |
| Jun 27, 5:46 PM EDT | TSTM WND DMG | 5 Sse Eldorado, NC | TREE DOWN ON MORTON RD NEAR NC-109 IN TROY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
516
WWUS82 KRAH 272021
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
421 PM EDT WED JUN 27 2018
NCZ038-039-073-074-272145-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
421 PM EDT WED JUN 27 2018
...Thunderstorms will develop and move into portions of Davidson,
Stanly, Montgomery, and Randolph Counties through 600 PM EDT...
At 417 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Salisbury and Davidson. These storms were
moving east at 35 mph. The strongest storms are capable of producing
wind gusts up to 40 mph and some hail.
Locations impacted include...
High Point, Asheboro, Lexington, Albemarle, Randleman, Troy, Badin
Lake, Thomasville, Biscoe and Seagrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3585 8039 3588 8042 3589 8037 3597 8039
3600 8032 3600 8022 3603 8021 3603 8014
3601 8004 3592 8004 3591 7979 3537 7976
3535 8039 3550 8030 3551 8018 3558 8021
3568 8033 3572 8033 3574 8046 3583 8049
TIME...MOT...LOC 2017Z 271DEG 37KT 3561 8054
$$
BLAESWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 27, 3:27 PM EDT, 54 minutes earlier.
Area forecast discussion, Jun 27, 3:27 PM EDT, 54 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 327 PM EDT Wed Jun 27 2018 .SYNOPSIS... A cold front will approach the region late tonight and move across central NC on Thursday. High pressure near the surface and aloft will expand over central NC on Friday. && .NEAR TERM /THROUGH THURSDAY/... As of 325 PM Wednesday... Latest surface analysis shows a retreating warm front undergoing frontolysis that extends across eastern NC northward into northwestern VA. A light southwesterly flow has developed across much of central NC. Latest visible satellite imagery shows the widespread low stratus this morning has responded to the warming boundary layer and the cloud field is more convective. An approaching short wave trough is noted in the satellite imagery and in the upper air analysis from WV southwest to northern GA. Showers and thunderstorms have developed in vicinity of this feature during the past few hours. The cool stable air mass across central NC has given way to a weakly to moderately unstable air mass with MLCAPE values as high as 1200 J/Kg across the Yadkin Valley, southern Piedmont and Sandhills with a pocket of more stable air centered in the Piedmont. Showers and storms across the Mountains and Foothills early this afternoon will push east and slightly southeast during the afternoon. The evolution of the convection is somewhat problematic as it moves into the varied instability regime across central NC, but in general, deeper convection will be favored in the region of higher instability, mainly to the southwest of Greensboro, Raleigh, and Goldsboro. The mid level flow is stronger this afternoon than in recent days with 0-6 km shear approaching 25 kts which will support some storm organization with multicells and line segments favoring a wind damage threat. The convection will shift east and southeast with time, reaching the Coastal Plain by mid evening. With subsidence behind the mid level trough, dry weather is expected overnight. Lows will range between 70 and 75 degrees. An eastward advancing cold front will move across central NC on Thursday, reaching the Coastal Plain by evening. Scattered convection is likely to develop again on Thursday, mainly east of Interstate 95. Coverage and intensity should be less than previous days. It will be warmer and more humid with highs in the lower 90s and heat index values in the mid 90s to around 100. -Blaes && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 220 PM Wednesday... Short term: Thursday night through Sunday night A surface front is expected to move offshore Thursday night and behind it, continental high pressure will build into the mid- Atlantic and the Carolinas. This should help to dry things out on Saturday for much of the forecast area but the tail end of the front or shear axis could keep some lingering convection in play for the southeastern counties of the CWA on Friday afternoon, but otherwise the main story for Friday will be the heat as ridging aloft comes into play and high temperatures climb back into the mid 90s across the area. Heat indices will approach 100 degrees in much of the CWA and the 105-108 degree range in counties generally east of US 1 and south of US 64. Lows Friday night in the low to mid 70s. Much of the same on Saturday as the ridge settles more overhead and becomes cutoff as a boundary across the deep south will begin to produce some convection south of the area. Some of that could creep northward into the southern counties Saturday afternoon but only a slight chance at this point. Mid to upper 90s again with heat indices above 100 degrees and approaching heat advisory criteria across the south and east during the afternoon hours. Lows in the low 70s once again. Rinse and repeat on Sunday as far as the ridge and surface high are concerned, along with the convection across the south, however one factor coming into play will be a low pressure system moving across southern Canada that will drop a cold front into the great lakes and eventually the Mississippi Valley. This will help to force more convection to our west as well as to draw further moisture up from the south. This will introduce a slight chance of precipitation in our southwest Piedmont by Sunday afternoon and evening. Highs will still be in the mid to upper 90s with similar heat index readings of 100-105 degrees. Lows sunday night again in the low to middle 70s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 250 PM Wednesday... The extended period will be characterized by above normal temperatures and a chance of precipitation almost every day. The latest runs of the operational GFS and CMC both show above normal heights continuing with a slow break down of the mid level ridge. This signal is also well seen in the GEFS and GEPS with above normal heights forecast through the period. On Monday the upper level ridge that was anchored over New England will slowly break down as a retrograding low approaches from the west. Dry air in the mid levels still looks to be around Monday though so have limited PoPs initially due to dry air entrainment. Monday night into Tuesday the ridge will start to center across the Midwest with the tail of an upper level shortwave clipping the region. As of current, upper level support looks weak here, but PWATs are sufficient and forecast to be around 1.50" (or the 75th percentile for this time of year). Even with the above though, dry air looks to wrap around on the western periphery of the approaching low so have kept PoPs limited here. During the day Tuesday forecast soundings saturate enough to support more robust convective coverage along with slightly lower high temperatures (even though high temperatures will remain in the low to mid 90s). The chance of precipitation will continue into Wednesday with forecast soundings again destabilizing in the afternoon. ML CAPE values forecast on GFS soundings are around 1000 J/ kg with very little in the way of shear. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... As of 215 PM Wednesday... Conditions have become primarily VFR across central NC as widespread low stratus clouds this morning have become more convective across the area. Scattered showers and thunderstorms developing across the NC Mountains and Foothills will move east into the western Piedmont during the mid afternoon, likely affecting the KINT and KGSO terminals. The convection should move east reaching the KRDU and KFAY terminals during the late afternoon before approaching the KRWI terminal toward 00Z. In proximity of the heavier showers and storms, expect reduced VSBYs and CIGs along with wind gusts of 25-35kts. Mainly VFR conditions with light southwest winds are expected overnight, although a few locations could experience some patches of MVFR/IFR fog or stratus. VFR conditions are expected on Thursday with a westerly flow. A ridge of high pressure aloft on Thursday will build east and over the region for Friday into early next week. A period of hot and humid weather with mainly VFR conditions is expected. Widely scattered afternoon and evening thunderstorms are possible along with some areas of late night fog and stratus. -Blaes && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...BLAES NEAR TERM...BLAES SHORT TERM...Ellis LONG TERM...BH AVIATION...BLAES
Hazardous weather outlook, Jun 27, 3:45 PM EDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 345 PM EDT Wed Jun 27 2018 NCZ021-022-038>040-073>077-083>086-088-089-281945- Forsyth-Guilford-Davidson-Randolph-Chatham-Stanly-Montgomery-Moore- Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 345 PM EDT Wed Jun 27 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. A few strong to severe thunderstorms are possible late this afternoon through mid evening across the western Piedmont and Sandhills area. The primary severe weather hazard will be locally strong to damaging downburst winds. The threat for strong to severe storms appears greatest between 5 PM and 9 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hot temperatures in the mid to upper 90s combined with high humidity will result in heat indices between 100 to 108 degrees across much of central NC, starting Friday and persisting into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-023>028-041>043-078-281945- Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham- Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Wayne- 345 PM EDT Wed Jun 27 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. An isolated strong thunderstorm is be possible this evening. The main severe weather hazard will be locally damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hot temperatures in the mid to upper 90s combined with high humidity will result in heat indices between 100 to 108 degrees across much of central NC, starting Friday and persisting into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 27, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
421 PM EDT WED JUN 27 2018
NCZ038-039-073-074-272145-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
421 PM EDT WED JUN 27 2018
...Thunderstorms will develop and move into portions of Davidson,
Stanly, Montgomery, and Randolph Counties through 600 PM EDT...
At 417 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Salisbury and Davidson. These storms were
moving east at 35 mph. The strongest storms are capable of producing
wind gusts up to 40 mph and some hail.
Locations impacted include...
High Point, Asheboro, Lexington, Albemarle, Randleman, Troy, Badin
Lake, Thomasville, Biscoe and Seagrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3585 8039 3588 8042 3589 8037 3597 8039
3600 8032 3600 8022 3603 8021 3603 8014
3601 8004 3592 8004 3591 7979 3537 7976
3535 8039 3550 8030 3551 8018 3558 8021
3568 8033 3572 8033 3574 8046 3583 8049
TIME...MOT...LOC 2017Z 271DEG 37KT 3561 8054
BLAESThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 5:01 PM EDT | Special Weather Statement | RAH | Stanly | 59 min |
| Jun 27, 5:34 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 41 min |
| Jun 27, 6:15 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 12 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.